Wednesday, December 11, 2019

Comments by Ed

Showing 11 of 11 comments.

  • Marilyn:
    I am so glad that Alan has found a caring, thoughtful and competent therapist. One thing that worries me: he is on 5 Mgs of Zyprexa and will be off in 3 weeks. Please take a look at the “surviving antidepressants” website (it isn’t just about antidepressants…lots of info on neuroleptucs too). The last bits of medication withdrawal generally seem to require extremely slow tapering.
    All the best,
    Ed

  • Emily:
    The phrase you used, “It justifies the notion that people undergoing a mental health crisis are a special kInd of people who require a special kind of treatment” is interesting. I think many of us would object to “a special kind of people”, but would not object to the concept that they require “a special kind of treatment” (if interpreted to mean “not the treatment given to criminals”….referencing Jeffrey’s comment above). I wonder if part of your reaction is in anticipation that the existence of special units will lead to more frequent use of unwarranted intervention by authorities.
    Respectfully,
    Ed

  • Dr. Steingard:
    Sorry to be so long in getting back to you regarding “cliffs” when titrating off antipsychotics. From my IPhone I don’t see how to copy and paste a link. A quick search of psychiatryonline.org with the terms “mamo” and “relationship between aripiprazole dose and occupancy” will bring you to an article which (figure 1) shows the cliffs for this drug for d2, 5ht2, and 5ht1a. You will notice that going from steady state 35mgs to steady state 5mgs only reduces d2 occupancy from 90% to 78%. At 4mgs occupancy is about 75%. After that point the decline in occupancy relative to decreased dose goes into a nosedive. Acknowledging that there are variations in individuals (please see my comments strongly urging CYP2D6 testing) the information in this report would suggest an entirely different titration schedule below 5mgs than that used at higher dosages. There are similar dose/occupancy graphs available for many if not all antipsychotics. If memory serves the dopamine cliff for Seroquel is around 250mgs. I don’t propose these graphs as blueprints, but only as possible guides.
    Thanks for what you are doing.
    Ed

  • So, a man is dead, there are more than 2500 cases pending, and the CEO can’t find the time to appear in court. Pfizer believes they did what they were supposed to do by providing information in the micrographic package insert. Then they maintain that the there is no reliable, scientific evidence that the product causes the neuropsychiatric issues. Anyone else see a problem when public statements by pharmacy companies that contradict agency mandated disclosures? We don’t allow tobacco companies to do this.
    Ed

  • Diana:
    Thank you for your reply. I will keep my response brief because I don’t want to pull people’s attention away from the original topic. I had not heard of Cornwall, but will check him out. My son is 27 years old. He’s been on the ‘roller coaster” for 8 1/2 years. He is a very large, strong man with training in the martial arts. I did not see a choice, but your suggestion that there may be one will start me looking.
    Thanks again,
    Ed

  • My son’s attempts at discontunuation have been unsuccessful. Alix, congratulations to you and your son. I think we need to share both successes and non-successes. My son started his last attempt about a year ago. He was on 17mgs daily of Abilify. The 17mgs was the result of a previous unsuccessful attempt. Prior to that he had been stable at 5mgs. He has been on antipsychotic medications for 8 1/2 years now. From the 17mg level he reduced to 5 Mgs over about 2 months with only minor difficulties. From the 5mg level, he reduced at the rate of .1mgs per week, pausing as needed when insomnia, blurry vision, myoclonic (sp?) jerks, nausea, rapid pulse etc failed to resolve in 4 days or less. With the exception of a month long + battle with extreme malaise, there seemed to be shorter periods required for symptoms to resolve. He took fish oil fairly consistently. He also used GABA and valerian root tea when feeling anxious. Reduction to .9 Mgs seemed to remove his willingness/ability to accept that he was becoming delusional and not getting sufficient sleep. He was no longer willing to accept my input regarding his condition. His pdoc was supportive (somewhat reluctantly) with reduction to the 5mg level, but when he was no longer supportive, my son did not inform him that he was continuing to reduce dosage. At .8mg my son was slowly showing increased magical thinking. His psychologist (a very good one, in my opinion) convinced him to return to .9mgs. My son did this and when this did not stop the growth of symptoms immediately, he added another .1mgs. Another night of bad sleep and he was physically and mentally agitated. He took more GABA, more tea and seemed to relax some throughout the day, but in the afternoon he had a sudden (less than a minute) transition. Without providing detail, he became extemely psychotic and violently aggressive. Responding to my 911 call, six policeman were able to subdue him (barely) and he is now in the hospital. There is more to the story, but this post is already so long that it may detract from others responding directly to Dr Steingard’s post. I hope the information helps others.
    Ed

  • Dr. Steingard:
    Thank you for tracking a providing information on results of one protocol for tapering. Both the size of the reductions and the time between them are greater than what some guides propose. I have no science background, but my understanding is that effected neurotransmitters (both directly effected an effected by the “knock on” results) are different for different meds. There is also a large difference in blood plasma and brain blood plasma in individuals thought to be due, in large part, to differences in liver enzymes (most commonly the CYP2D6). The test for the genetic likelihood that this particular enzyme’s level will be much higher or lower than the norm has been available for a while now. That information should be useful in individualizing a taper strategy. I will look for the relevant citation if you would like, but I do recall that the effective levels of abilify, linked to CYP2D6 varied by a magnitude of over 100 times. There are also tables available for different drugs regarding receptor occupancies at different dosages. These tables, from what I have seen, invariably demonstrate certain “cliffs” where a consistent dose reduction results in a much more drastic reduction in receptor occupancy. Crowdfunded’s suggestion would seem a wonderful opportunity to gather information from doctors who, like you, truly want the best for their clients.
    Thank you again,
    Ed